Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Nandrolone causing Insulin Resistance for type 1 diabetic
Feb 16, 2004

I have had type 1 diabetes for 19 years. In December, I started giving myself Nandrolone injections every other week for HIV related wasting. My blood glucose values, which, quite honestly, never could have been called well controlled, have been peaking over 350 mg/dl every day. I originally attributed it to other causes, such as lack of exercise, seasonal insulin requirement changes, a bladder infection..., until I noticed that the extremely high blood glucose values occur during the fortnight after the Nandrolone injection. During those days, my Humalog requirement is between three and four times my normal amount. (I use sliding scales based on carbohydrate intake and current blood glucose levels. I also take Lantus insulin, which I increase ever-so-slightly because I am prone to sudden hypoglycemic reactions.) The 3 or 4 days prior to nandrolone are a relatively easy time for me to control my blood sugars. It sounds reasonable that an anabolic hormone (synthetic or otherwise) would make the building blocks of the animal body more available to the cells, and in doing so would raise not only amino and protein levels in my blood, but my sugar levels as well would increase as energy is required to fuel all this construction. My primary care doctor who is an HIV specialist, and my diabetes specialist admit my Nandrolone-Insulin correlation is possible, but have taken an attitude that is too uncommitted and passive. "We'll see what happens," doesn't work for me. So, could you please teach me about the metabolic pathways Nandrolone affects, and, if available, suggest other alternatives, like smaller and more frequent or oral anabolic dosing, that I could be considering. Im sure my situation is rather uncommon, (online searches have been fruitless) but I would greatly appreciate any leads you can give me. Thank you.

Response from Dr. Moyle

The association between anabolic steroids and insulin resistance is well known. Insulin is an anabolic agent and adjusting your insulin dosing after stopping the anabolics, and getting you diabetes under better control should help you gain weight. For a review see

Haffner SM.Sex hormone-binding protein, hyperinsulinemia, insulin resistance and noninsulin-dependent diabetes.Horm Res. 1996;45(3-5):233-7

You can find this via the web. Broadly its says

Pharmacological administration of anabolic steroids to both men and women increases glucose and insulin concentrations and also insulin resistance. In vivo assessment of sex hormones and binding proteins in both premenopausal and postmenopausal women has suggested that increased free testosterone and decreased sex hormone-binding globulin (SHBG) is associated with higher glucose and insulin concentrations. Total testosterone and SHBG have been associated with defects in nonoxidative glucose disposal and upper body adiposity in normoglycemic Finnish men. The latter observation is of interest since specific defects in nonoxidative glucose disposal are observed in normoglycemic relatives of subjects with NIDDM. Other data [JCEM 1995;80:654-658] suggests that insulin stimulates testosterone production and suppresses SHBG production in normal and obese men.

regards

graeme moyle


Previous
Affordability issue
Next
Serostim and Lung

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement